Probable enoxaparin-induced hepatotoxicity.

Abstract

PURPOSE A case of probable enoxaparin-induced hepatotoxicity is described. SUMMARY A 29-year-old woman sought treatment from a pulmonologist for a dry, hacking, constant cough not relieved by fast-acting inhalers or narcotic cough medications that had lasted for three weeks. Her primary care physician had earlier made a preliminary diagnosis of pertussis and prescribed a short course of azithromycin and corticosteroids, which did not help relieve the symptoms. Computed tomography angiography of her chest revealed multiple bilateral pulmonary emboli with a moderate clot burden, which resulted in her hospitalization. The pulmonary emboli were thought to be associated with her oral contraceptive, which was discontinued at hospital admission. Anticoagulant therapy was initiated with subcutaneous enoxaparin and oral warfarin. Beginning the second day of therapy, the patient complained of nausea and associated vomiting. Diagnostic procedures did not reveal any liver, kidney, splenic, or pancreatic abnormalities. The results of laboratory tests revealed elevated levels of hepatic enzymes, including alanine transaminase (ALT) and aspartate transaminase (AST). Tests for hepatitis A, B, and C were negative. Enoxaparin therapy was discontinued, and the patient was maintained on oral warfarin. Clinical and laboratory signs of liver injury resolved over the next few days, with a return to baseline levels of AST and ALT levels over the subsequent months. According to the Naranjo et al. adverse-reaction probability scale, enoxaparin was the probable cause of hepatotoxicity in this patient. CONCLUSION A woman receiving enoxaparin every 12 hours developed signs and symptoms of hepatotoxicity after the second dose. The case was unusual in the rapidity and magnitude of hepatic enzyme elevation.

DOI: 10.2146/ajhp080311

Cite this paper

@article{Baker2009ProbableEH, title={Probable enoxaparin-induced hepatotoxicity.}, author={Erica L. Baker and Theodore Loewenthal and Edward L Salerno and William L. Baker}, journal={American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists}, year={2009}, volume={66 7}, pages={638-41} }